Staying Strong After Receiving Another Diagnosis
What’s up, warriors? I just cleaned out my purse and found 11 pens and a new lipstick I forgot I had. At least the TV remote wasn’t in there this time.
OK, I’ll stop procrastinating and get right to it.
I have some bad news. The other day, I was diagnosed with my fourth disease.
It appears I have Sjögren’s syndrome, Raynaud’s phenomenon, autoimmune autonomic ganglionopathy, and now scleroderma.
I’m feeling a little anxious and down this week, but I’m trying my best to stay strong.
Story time: It glows and pulls
My Raynaud’s phenomenon originally appeared a year ago. An antinuclear antibody test was positive, so my rheumatologist ordered additional bloodwork and other tests. Then, I was told I have Sjögren’s and primary Raynaud’s. Besides the sores from the Raynaud’s, I didn’t have any other skin issues or indications of scleroderma.
In May, I noticed the backs of my hands were shiny. I believed it was caused by the Solu-Medrol (methylprednisolone) infusions I’d had a month earlier, because I’d heard that steroids can cause skin issues.
Soon after, the skin on my left shoulder became tight and shiny with some discolored patches. This also happened to my forearms and legs. I had a follow-up appointment with my rheumatologist coming up, and I was curious what he’d say.
Diagnosis and an unexpected compliment
Just before my appointment, more symptoms suddenly came on, including heartburn and increased skin shininess and tightness that limited movement. A good-sized dent in the right side of my chest developed overnight as well, and I admit I was a little freaked out. Where did my tissue go?
When I saw my doctor, he told me right away I had scleroderma. He apologized and said he had been watching me for this disease. It seemed like he felt bad and didn’t want to give me the news.
By the way, someone said to me the other day, “My, what nice, shiny skin you have.”
I replied, “Thanks, it’s my scleroderma.”
Next steps and a complication
The plan is to get a skin biopsy and begin intravenous immunoglobulin treatment. I’ve already started my immunosuppressive drug. It’s such an ordeal when I take a new medication because I get even more dried out than I already am and something strange always happens.
After only a few doses, my tongue became a little swollen, and last night, I experienced a type of dissociation where I got stuck in a teenage memory for about five minutes. It was vivid. I felt like I had gone back in time, but I was me at my current age. The medication bottle should have stated, “Warning: may cause spontaneous time travel.”
The takeaway and a farewell
We know Sjögren’s can either be primary, when it develops on its own, or secondary, when it develops in those with another autoimmune disease. It’s always a good idea to take note of any changes in yourself or your condition and share them with your doctor — no matter how small or insignificant the changes may seem.
It’s hard to remain strong after a new diagnosis.
I don’t know what to expect on this journey, but I do know that I refuse to allow illness to rob me of my peace or rule my life. I know many of you feel the same. We have a great group here. May we continue to help and support one another.
Till next time.
Note: Sjögren’s Syndrome News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Sjögren’s Syndrome News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to Sjögren’s syndrome.